Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 25, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 27, 2020, 6:35 PM MST for Gila County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2020, 6:35 PM MST (01:35 UTC)
- Expired
- Jul 27, 2020, 10:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 140 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 530 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 2649 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
047
WGUS55 KPSR 280135
FFWPSR
AZC007-280530-
/O.NEW.KPSR.FF.W.0025.200728T0135Z-200728T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
635 PM MST Mon Jul 27 2020
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
The Blue River 2 burn scar in...
Gila County in east central Arizona...
* Until 1030 PM MST.
* At 635 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Blue River 2 Burn Scar. Between 1 and 2 inches
of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Turkey Creek and tributaries into the San Carlos
River. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Blue River
2 Burn Scar.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of areas in and around
the Blue River 2 Burn Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of Gila County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3345 11018 3345 11019 3344 11019 3344 11020
3345 11021 3347 11021 3347 11022 3351 11021
3352 11020 3352 11017 3352 11014 3351 11010
3348 11010 3347 11012 3347 11017 3345 11017
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
183 follow-up statements
315
WGUS75 KPSR 280227
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
727 PM MST Mon Jul 27 2020
AZC007-280530-
/O.CON.KPSR.FF.W.0025.000000T0000Z-200728T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
727 PM MST Mon Jul 27 2020
...FLASH FLOOD WARNING FOR THE BLUE RIVER 2 BURN SCAR REMAINS IN
EFFECT UNTIL 1030 PM MST THIS EVENING FOR GILA COUNTY...
At 727 PM MST, Doppler radar indicated thunderstorms have ended over
the Blue River 2 Burn Scar. However, between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Turkey Creek and tributaries into the San Carlos
River. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Blue River 2 Burn Scar.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of areas in and around
the Blue River 2 Burn Scar.
Some locations that will experience flash flooding include...
mainly rural areas of Gila County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Blue River 2 Burn Scar. Severe debris flows can also
be anticipated across roads. Roads and driveways may be washed away
in places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3345 11018 3345 11019 3344 11019 3344 11020
3345 11021 3347 11021 3347 11022 3351 11021
3352 11020 3352 11017 3352 11014 3351 11010
3348 11010 3347 11012 3347 11017 3345 11017
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
18280
WGUS75 KPSR 280343
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
843 PM MST Mon Jul 27 2020
AZC007-280530-
/O.CON.KPSR.FF.W.0025.000000T0000Z-200728T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
843 PM MST Mon Jul 27 2020
...FLASH FLOOD WARNING FOR THE BLUE RIVER 2 BURN SCAR REMAINS IN
EFFECT UNTIL 1030 PM MST THIS EVENING FOR GILA COUNTY...
At 843 PM MST, Doppler radar indicated thunderstorms have ended over
the Blue River 2 Burn Scar. However, between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Turkey Creek and tributaries into the San Carlos
River. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Blue River 2 Burn Scar.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of areas in and around
the Blue River 2 Burn Scar.
Some locations that will experience flash flooding include...
mainly rural areas of Gila County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Blue River 2 Burn Scar. Severe debris flows can also
be anticipated across roads. Roads and driveways may be washed away
in places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3345 11018 3345 11019 3344 11019 3344 11020
3345 11021 3347 11021 3347 11022 3351 11021
3352 11020 3352 11017 3352 11014 3351 11010
3348 11010 3347 11012 3347 11017 3345 11017
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
18386
WGUS75 KPSR 280526
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1026 PM MST Mon Jul 27 2020
AZC007-280536-
/O.EXP.KPSR.FF.W.0025.000000T0000Z-200728T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
1026 PM MST Mon Jul 27 2020
...FLASH FLOOD WARNING FOR THE BLUE RIVER 2 BURN SCAR WILL EXPIRE AT
1030 PM MST THIS EVENING FOR GILA COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3345 11018 3345 11019 3344 11019 3344 11020
3345 11021 3347 11021 3347 11022 3351 11021
3352 11020 3352 11017 3352 11014 3351 11010
3348 11010 3347 11012 3347 11017 3345 11017
$$
18What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 5:24 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 27, 5:24 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
524 PM MST Mon Jul 27 2020
.UPDATE...Aviation discussion.
&&
.SYNOPSIS...
Isolated showers and thunderstorms will remain a threat
across Phoenix and the surrounding higher terrain through Tuesday.
Further west across southwestern Arizona and southeastern
California, dry conditions will persist. High pressure will build
across Arizona during the week, resulting in a continuation of the
above normal temperatures and below normal precipitation chances.
&&
.DISCUSSION...
Latest water vapor imagery reveals a large swath of relatively dry
air from the eastern Pacific, which is being transported
northeastward into the Desert Southwest between an anticyclone
across New Mexico and a trough along the CA coast. At the lower
levels, latest observations indicate a relatively sharp gradient
between drier air across western Maricopa County and higher dewpoint
air near the Mazatzals. Meanwhile, isolated convection has already
initiated in the moisture-rich environment across the Superstitions,
which extends northwestward in a broken line all of the way into a
low pressure system across the Great Basin.
Morning KPSR sounding indicated a weak warm layer near 550 mb, which
is still evident on the afternoon ACARS soundings. Further
east, the environment remains more favorable for convection from
eastern Maricopa County eastward where low-level mixing ratios exceed
12 g/kg and mid-level lapse rates are steeper. Pops were increased
above the NBM across the higher terrain east of Phoenix for this
afternoon.
Main uncertainty is whether activity will spread into the Valley.
Latest HREF continues to indicate a westward-propagating outflow
boundary is likely. Main impact will be strong, gusty winds behind
the gust front. However, instability should be sufficient for at
least isolated storms in the foothills and perhaps in the Valley as
well, which is suggested by some CAMs, including the U of A WRFs,
HRRR and NAMNest. Although the setup is far from ideal, any storms
that develop across Pinal would have the potential to produce areas
of blowing dust.
&&
.PREVIOUS DISCUSSION...
During the week UL high repositions even further west over the
Desert Southwest and AZ. As is does H5 heights and thicknesses
increase to near 596-598 and 591-592 dam respectively by the end
of the week. The high will be well positioned for the second half
of the week to block moisture and storm chances for much of area.
In addition this will really turn up the heat and the warm-up.
Tonight and for the last several days models continue to trend
even warmer. As a result an excessive heat watch has been issued
for the lower deserts of AZ and SE CA for Thursday morning through
Saturday evening. Highs across the lower deserts and Phoenix
could now reach 111-112 through Wednesday, and 113-115 or
possibly warmer for Thursday through Saturday with near record
heat possible. High temperatures out west could reach upwards of
115-117 degrees.
&&
.AVIATION...Updated at 0024Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
A couple outflow boundaries from the east/southeast are currently
moving towards the Phoenix terminals. Thunderstorm activity has
been struggling to survive along the boundaries, and thus it
appears that these outflows will be the main story tonight. Wind
gusts behind the boundaries are mainly in the teens, and speeds
should continue to weaken as these boundaries continue to progress
to the west-northwest. The first outflow should be making it into
KIWA as we type this, and then there is still a little
uncertainty on if either of the boundaries will make it to the
rest of the terminals. If they do, it would be sometime between 1Z
and 3Z. Once/if the boundaries go through, the winds should stay
out of the southeast for the reminder of the evening before
switching to a more westerly component early tomorrow afternoon.
Few-scattered cloud decks near or above 10 kft should persist
through the TAF period. Thunderstorm activity looks less active
tomorrow afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
Clear skies will persist at KIPL and mostly clear skies, with a
few clouds around 10 kft, will persist at KBLH. Winds will favor
the south-southwest at KBLH. At KIPL, winds will favor the
southwest to west, before favoring the southeast tomorrow
afternoon.
&&
.FIRE WEATHER...
Thursday through Monday:
High pressure will build across Arizona, resulting in relatively
dry conditions and well above normal temperatures with lower desert
highs near 110-115 each day. Wetting rains are generally
not anticipated Thursday and Friday. Thereafter, moisture will be on
the increase during the weekend, which will be sufficient for at
least isolated storms, particularly north and east of Phoenix. Min
RHs will generally fall into the teens each afternoon. Overnight max
RH should range around 25-40 percent. Meanwhile, winds will be
mostly light and diurnal each day, except in the vicinity of
thunderstorms.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Watch from Thursday morning through Saturday
evening for AZZ530>556-559>562.
CA...Excessive Heat Watch from Thursday morning through Saturday
evening for CAZ561-563>570.
&&
DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Sawtelle
AVIATION...Feldkircher/AJ
FIRE WEATHER...HirschIn the hours before
Special weather statement, Jul 27, 4:33 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
433 PM MST Mon Jul 27 2020
AZZ547-556-557-280000-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
433 PM MST Mon Jul 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
500 PM MST...
At 432 PM MST, Doppler radar was tracking a strong thunderstorm over
Sunflower, moving north at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sunflower, Round Valley and Sycamore Creek.
This includes AZ Route 87 between mile markers 213 and 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3399 11142 3396 11139 3393 11133 3378 11144
3382 11158 3400 11154 3400 11150 3401 11148
3401 11143
TIME...MOT...LOC 2332Z 200DEG 14KT 3389 11147
18Special weather statement, Jul 27, 5:32 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
532 PM MST Mon Jul 27 2020
AZZ563-280115-
Southeast Gila County AZ-
532 PM MST Mon Jul 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 615 PM MST...
At 532 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Sawmill, or 36 miles east of Globe, moving
northwest at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Gila County.
LAT...LON 3347 11017 3344 11021 3356 11033 3364 11008
3347 11005
TIME...MOT...LOC 0032Z 149DEG 9KT 3353 11017
18The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:32 PM MST | Special Weather Statement | PSR | 43 min | |
| Jul 27, 6:48 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 27, 8:34 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 28, 2:57 AM MST | Excessive Heat Warning | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 8 days |
| Jul 28, 2:57 AM MST | Heat Advisory | PSR | Gila, Maricopa, Pinal | 5 days |
| Jul 28, 3:25 PM MST | Special Weather Statement | PSR | Pinal | 50 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.